Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Charleston, WV

May 10, 2005Jackson County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2005, 4:08 PM EDT for Jackson County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 4:08 PM EDT (20:08 UTC)
Expired
May 10, 2005, 5:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 102008
SVRRLX
WVC035-102100-
/O.NEW.KRLX.SV.W.0015.050510T2008Z-050510T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN WEST VIRGINIA

* UNTIL 500 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KENNA...OR 11 MILES NORTH OF SISSONVILLE...
  AND WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENNA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3869 8176 3854 8163 3867 8154 3895 8153

$$

16
2 follow-up statements
000 
WWUS51 KRLX 102033
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT TUE MAY 10 2005

WVC035-102100-
/O.CON.KRLX.SV.W.0015.000000T0000Z-050510T2100Z/
JACKSON WV-
432 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
SOUTHEASTERN JACKSON COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NORTHEAST OF KENNA...OR ABOUT 9 MILES 
SOUTHEAST OF RIPLEY...MOVING NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEROY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3869 8176 3854 8163 3867 8154 3895 8153

$$

16
000 
WWUS51 KRLX 102043
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT TUE MAY 10 2005

WVC035-102100-
/O.CON.KRLX.SV.W.0015.000000T0000Z-050510T2100Z/
JACKSON WV-
442 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
SOUTHEASTERN JACKSON COUNTY...

AT 441 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZE HAIL WAS LOCATED NEAR KENNA...OR ABOUT 12 MILES SOUTHEAST OF 
RIPLEY...MOVING EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEROY.

PENNY SIZE HAIL HAS BEEN REPORTED IN KENNA WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM.

LAT...LON 3869 8176 3854 8163 3867 8154 3895 8153

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM EDT, 38 minutes earlier.

Area forecast discussion, May 10, 3:30 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

SKY HAS BEEN OVERDONE THROUGH THE DAY TODAY.  AS WE GET RID OF THE
DAYTIME HEATING...MOST OF THE CLOUDS WILL EXIT THE PICTURE.   WHILE
DEW POINTS ARE INCREASING SOME AND NEARLY CALM WINDS TAKE COLD...THE
LACK OF PRECIPITATION FOR THE LAST FEW DAYS SHOULD PREVENT WIDE
SPREAD FOG AT BAY OVERNIGHT.  FOR TEMPERATURES OVERNIGHT INTO
WEDNESDAY...WILL KEEP ON THE LOWER SIDE OF GUIDANCE WITH FEW CLOUDS
AND LIGHT WIND.

CONTINUE TO EXPERIENCE THE RESULT OF VORT TO OUR SOUTH...WITH
SHOWERS AND THUNDERSTORMS ACROSS VA AND SE WV.  ALSO STARTING TO GET
SMALL AFTERNOON POP UP SHOWERS AND THUNDERSTORMS ACROSS W AND E
CWA.  THESE WILL QUICKLY DISSIPATE THIS EVENING.

COLD SLOWLY SAGS S FROM LK ERIE SHORELINE DURING THE DAY WED.
DAYTIME HEATING AND MODERATE INSTABILITY PROVIDES CHANCE OF AFTN
TSTMS.  AS THE FRONT DROPS S WED NGT NAM HINTS AT A CONVECTIVE
COMPLEX DROPPING S.  WITH PWATS AROUND 1.5 INCHES...40KTS 0-6KM
WINDS...AND UVV ACCOMPANYING FRONT HIKED UP POPS TO 40S AND 50S ESP
NW.

FRONT BCMS STATIONARY ALONG I-64 AS WK HIGH PRESSURE BUILDS S FM
ONTARIO THUR.  THIS STABILIZES ATMS ACR NRN FA...WHILE SRN AREAS
STILL RUN A SMALL CHC OF AFTN RW/TRW.

H7-H5 ANTICYCLONE BUILDS OVER SERN CONUS THUR NGT INTO FRI.  AS A
RESULT BOUNDARY RETREATS N AS A WARM FRONT DAY 3 BRINGING ANOTHER
ROUND OF RA...MAINLY NRN AREAS.  SE FLOW DEVELOPS THUR NGT BRINGING
IN LOW CLOUDS AND COOLER WEATHER FOR BKW N TO THE HEADWATERS OF THE
GREENBRIER VALLEY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

LONG TERM (FRIDAY THROUGH MONDAY)...

HAVE GONE WITH HPC FORECAST WITH PRECIPITATION THROUGH THE WEEKEND
AND CLEARING BEHIND FRONT THE BEGINNING OF NEXT WEEK.

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

AVIATION...

HIGH PRESSURE REMAINS TOO STRONG OVER MOST OF FORECAST AREA WITH
PRECIPITATION REMAINING TO THE SOUTH.  WHILE THERE IS A SLIGHT
CHANCE THE PRECIPITATION WILL GET INTO BKW...THE CHANCE IS TOO LOW
TO PUT IN TAF FOR THIS AFTERNOON.  CLEARING OR NO SIGNIFICANT CLOUDS
TO AVIATION TONIGHT INTO WEDNESDAY MORNING.  WHILE DEW POINTS ARE
INCREASING SOME...THE LACK OF PRECIPITATION FOR THE LAST FEW DAYS
SHOULD PREVENT WIDE SPREAD FOG FROM BEING A PROBLEM SO HAVE PLAYED
THAT DOWN.

PREVIOUS DISCUSSION...
(ISSUED 1035 AM EDT TUE MAY 10 2005)

SHORT TERM (REST OF TODAY)...

WILL NOT CHANGE AFTERNOON HIGHS FROM PREVIOUS THINKING.  MAIN CHANGE
WILL BE TO HIGHLIGHT SOUTHERN COAL FIELDS OF WV AND WESTERN VA WITH
LIKELY POPS FOR A BIT LONGER THAN PREVIOUSLY ANTICIPATED...AS THIS
CONTINUES TO BE THE AREA OF SLOWER MOVING (NNE) SHOWERS AND EVEN
SOME RUMBLES OF THUNDERS.

HAVE SLOWED DOWN THE EASTWARD MOVEMENT OF CLOUDS AND SHOWER ACTIVITY
INTO THE NE CWA.  EVEN WITH THIS SAID...THESE CLOUDS WILL BE FILLING
IN A BIT MORE BY EARLY THIS MORNING.  UPDATED ZFP WILL BE OUT PRIOR
TO 11 AM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...KF/29
Hazardous weather outlook, May 10, 2:45 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT TUE MAY 10 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
245 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 10, 3:15 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-312
PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16
Special weather statement, May 10, 3:15 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-
312 PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:58 PM EDTSevere Thunderstorm WarningRLXPutnam28 min
May 10, 4:55 PM EDTSevere Thunderstorm WarningRLXRoane37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.